Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 169, NWS Springfield, MO

June 12, 2004Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2004, 2:51 AM CDT for Bourbon County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 2:51 AM CDT (07:51 UTC)
Expired
Jun 12, 2004, 3:45 AM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5143 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5143 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WUUS53 KSGF 120751
SVRSGF
KSC011-120845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 AM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN KANSAS.

* UNTIL 345 AM CDT.

* AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF KINCAID TO
  BRONSON TO 12 MILES NORTHWEST OF WALNUT...AND MOVING EAST AT 20    
  MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR UNIONTOWN BY 310 AM CDT.
  NEAR REDFIELD BY 320 AM CDT.
  NEAR FULTON BY 340 AM CDT.
  NEAR FORT SCOTT BY 345 AM CDT.

THE TOWNS OF XENIA...PORTERVILLE...PETERSBURG...MAPLETON...HARDING...
DEVON...MARMATON...HIATTVILLE...PAWNEE STATION AND HAMMOND ARE ALSO
IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3810 9518 3787 9523 3766 9534 3766 9473
      3786 9462 3810 9457

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:00 PM CDT, 11 hours 51 minutes earlier.

Area forecast discussion, Jun 11, 3:00 PM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT FRI JUN 11 2004

.DISCUSSION...

PRIMARY FORECAST CHALLENGE IS CHANCE FOR A SIGNIFICANT MCS SATURDAY
NIGHT. IN THE SHORT TERM, 18Z SOUNDING SHOWED A STRONG CAP YIELDING
A MLCIN OF 150 J/KG. CAP SHOULD HOLD THROUGH THE NIGHT, SO WEAK MASS
CONVERGENCE ASSOCIATED WITH 850 MB LLJ OVERNIGHT WILL NOT LIKELY BE
ENOUGH TO INITIATE DEEP CONVECTION.

ETA FORECAST SOUNDINGS MIDDAY SATURDAY SHOW HUGE CAPES NEARING 4500
J/KG, BUT THINK A CAPPING INVERSION WILL EXIST SIMILAR TO TODAY. ETA
DOES FIRE OFF SPURIOUS LOOKING CONVECTION IN NRN MO LATE MORNING
FROM WHICH A MESOHIGH FORMS AND CONVECTIVE BOUNDARIES RADIATE OUT.
SEE NO CLEAR FORCING MECHANISM FOR THIS. CONVECTION WHICH BOTH ETA
AND GFS FORM AROUND 00Z SUNDAY IN NERN KS AND NWRN MO LOOKS MUCH
MORE BELIEVABLE. FORWARD PROPAGATING CORFIDI VECTORS SHOW BOW ECHO
SEGMENT MOVES EASTWARD AT 50 TO 60 KNOTS INTO NERN MO, WHILE
TRAILING LINE MOVES SLOWLY SWD. STANDARD CORFIDI VECTORS BRING THIS
SECTION OF THE CONVECTION SLOWLY INTO NRN CWA AFTER 06Z, AND WITH
850 MB LLJ OF 40 TO 50 KNOTS ORIENTED NEARLY PERPENDICULAR TO THIS
LINE OF CONVECTION, TRAINING CELLS AND FLOODING ARE A POSSIBILITY.
FFG OF 1.5 TO 2.0 INCHES ACROSS NORTHERN CWA ARE A REASON FOR
CONCERN GIVEN PWATS OF 1.70 INCHES AND POTENTIAL FOR TRAINING. HAVE
MENTIONED THIS IN THE HWO AND WILL ALERT NEXT SHIFT TO THIS THREAT.

SURFACE BOUNDARY SHOULD REMAIN CLOSE TO CWA AS 500 MB FLOW
TEMPORARILY FLATTENS SUNDAY INTO MONDAY, SO CHANCE POPS WARRANTED.
LATEST GFS SOLUTION HAS DRAWN CLOSER TO ECMWF SOLUTION WITH REGARD
TO BUILDING 500 MB RIDGE NWD INTO SRN MO TUESDAY INTO WEDNESDAY.
LAST FRAME OF 12Z ETA SOLUTION ALSO SHOWS THE RIDGE BUILDING INTO
CWA BY 00Z TUESDAY. HAVE BUMPED TEMPS AND DEWPOINTS UP SEVERAL
DEGREES FROM TUESDAY ON GIVEN THIS SCENARIO.

BROWNING

&&

.AVIATION...

REMNANT CLOUD COVER FROM OVERNIGHT CONVECTION IN OK HAS BEEN SLOW
TO MIX OUT AND MAY LEAD TO AN OCCASIONAL HIGH END MVFR CIGS IN THE
JLN AREA THIS AFTERNOON. OTHERWISE VFR CONDITIONS SHOULD BE THE RULE
THROUGH THE NEXT 24 HOURS. LOW LEVEL JET IS PROGGED TO DEVELOP
TONIGHT BUT SHOULD BE WEAKER THAN THIS MORNING AOB 40KT...SO WE
SHOULD BE ABLE TO GET AWAY WITH NO LLWS IN THE TAFS TONIGHT.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 11, 11:00 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 PM CDT FRI JUN 11 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1100 PM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 WEATHER HAZARDS EXPECTED:

 ISOLATED THUNDERSTORMS WITH HEAVY RAIN...FREQUENT CLOUD TO GROUND
 LIGHTNING...AND SMALL HAIL.

 AREAS AFFECTED AND TIMING:

 SOUTHEAST KANSAS INTO CENTRAL MISSOURI NORTH OF A LINE FROM
 PITTSBURG KANSAS...TO OSCEOLA...TO VIENNA AFTER 2 AM.

 DISCUSSION:

 A COMPLEX OF THUNDERSTORMS OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS
 WILL SPREAD EAST DURING THE OVERNIGHT HOURS. SOME OF THESE STORMS
 MAY DEVELOP SOUTH INTO CENTRAL MISSOURI.

 OTHER STORMS WILL DEVELOP ACROSS SOUTHERN KANSAS. WHILE THIS ACTIVITY
 WILL BE FOCUSED TO THE WEST...A FEW STORMS MAY MAKE THEIR WAY INTO
 EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 A CLUSTER OF THUNDERSTORMS WILL LIKELY MOVE INTO CENTRAL MISSOURI
 DURING THE EARLY EVENING ON SATURDAY, THEN SWEEP SLOWLY SOUTHWARD
 ACROSS THE REST OF THE REGION OVERNIGHT SATURDAY NIGHT INTO EARLY
 SUNDAY MORNING. INDIVIDUAL STORMS MAY TRACK REPEATEDLY OVER THE
 SAME AREAS IN CENTRAL MISSOURI, AND THE GREATEST THREAT FROM
 THESE STORMS WILL BE VERY HEAVY RAIN WHICH COULD LEAD TO FLASH
 FLOODING. THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO MONDAY AS
 A STALLED FRONT HOVERS NEAR THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:28 AM CDTFlash Flood WarningSGFBourbon6 hr
Jun 12, 3:43 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford62 min
Jun 12, 4:36 PM CDTTornado WarningSGFCherokee54 min
Jun 12, 4:43 PM CDTSevere Thunderstorm WarningSGFCrawford62 min
Jun 12, 4:48 PM CDTFlash Flood WarningSGFCrawford3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.